[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 18.204.227.117. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Other Articles
December 30, 1939

CHEILITIS, FIXED DRUG ERUPTION AND GASTROINTESTINAL ALLERGY FROM EOSIN DYE OF LIPSTICK

JAMA. 1939;113(27):2410-2411. doi:10.1001/jama.1939.72800520001007
Abstract

Mrs. P. W. W., aged 43, white, was referred to us in March 1936. She complained of itching eyelids, scaling and redness of the skin about the eyes and an eruption at the corner of one eye. The symptoms began in August 1934. The itching had persisted since then with exacerbations and remissions. A physician advised the use of "nonallergic" cosmetics and prescribed solution of potassium arsenite and calcium. She did not improve on this regimen; in fact, her skin became more irritated. One of us (L. B.) diagnosed gastrointestinal allergy in 1935, the symptoms of which were frequent bowel movements (composed largely of mucus), cramps and pencil-like stools. The physical and laboratory examinations at that time revealed no abnormalities. The information obtained during her first visit was that she was using perfumes, toilet waters, talcums, face powder, various creams, liquid nail polish, "henna," rouge and lipstick. On examination the

×